Inflammation in Dermal Fillers site after COVID Vaccine.
Trials in the development of SARS-COVID vaccines have indicated that people with dermal fillers may experience mild side-effects.
Here are some Frequently asked questions which Dr. Jason Debono MD - Aesthetic Physician and President of the Aesthetic Physicians’ association of Malta has kindly answered.
Q. What are the side-effects related to fillers mentioned in the news?
In the Moderna mRNA-1273 trial, 3 reactions were possibly related to dermal fillers out of 15,184 vaccine recipients. The ‘side-effect’ was a mild to moderate swelling, around the area of the dermal filler, due to a delayed hypersensitivity reaction.
Q. Is this related only to Moderna vaccine or to all other COVID vaccines?
Millions of COVID vaccines have been administered to date, under many different brands. This swelling has only occurred with the Moderna vaccine till now, and might I add, is a very rare event.
Q. Do these side-effects happen with any particular brand of fillers?
No. It can happen with all Hyaluronic acid filler brands. Keeping this in mind, it is always very important for patients to ask and keep tabs on what dermal filler brand has been injected. This so as to help Aesthetic Physicians make a better decision on how to treat the patient in the eventuality of any complication.
Q. Is the swelling temporary? And can it be treated?
Though the swelling often resolves without any treatment, doctors can also require the use of pharmacological treatments such as oral corticosteroids and/or hyaluronidase to treat the swelling. The swelling usually goes down after a few days.
Q. Does this side-effect happen only with vaccines?
No. Interestingly enough an article was published on the 25th April 2019 - Delayed hypersensitivity reaction to hyaluronic acid dermal filler following influenza-like illness (by Mohammed G Turkmani, Koenraad De Boulle, Wolfgang G Philipp-Dormston)- showing increasing evidence that implicates influenza and influenza-like illnesses in the pathogenesis of late onset filler reaction. They also concluded that although the risk of late onset adverse reaction with hyaluronic acid fillers is extremely rare, injecting physicians must be aware of the possible filler reaction following the influenza infection.
Q. Should patients be discouraged from injecting Dermal Fillers?
Not at all. Hyaluronic acid Dermal fillers licensed for use in Europe have been shown to be an extremely safe intervention. However, doctors and even patients must be aware of these rare events, and be assured that these can very easily be treated and are mostly completely reversible. Patients should also not be discouraged from taking vaccines. On the contrary, seeing that these side-effects can also be due to any influenza-like illness, patients should be encouraged to take vaccines. Also patients who have had vaccines should not be precluded from receiving dermal fillers in the future.
Q. What is your advice in view of this information to any patient who wishes to do Dermal Fillers?
It is extremely important for the patient to ensure that these treatments are done by a fully qualified and experienced Aesthetic Physician, who are experts in both the injection of dermal fillers and management of complications arising from them. Doctors and even patients should keep tabs on the medical history and treatments done, taking note on the brand of the dermal filler, date of injection and also amount used in each treatment.